Format

Send to

Choose Destination
J Am Osteopath Assoc. 2015 Feb;115(2):94-8. doi: 10.7556/jaoa.2015.020.

Lidocaine-induced methemoglobinemia: a clinical reminder.

Author information

1
From the Medical College of Wisconsin in Milwaukee (Dr Barash); the Midwestern University Chicago College of Osteopathic Medicine in Downers Grove, Illinois, and the St. James Hospital/Franciscan Alliance in Chicago, Illinois (Dr Reich); and Franciscan Medical Specialists in Munster, Indiana (Drs Reich and Rademaker).
2
From the Medical College of Wisconsin in Milwaukee (Dr Barash); the Midwestern University Chicago College of Osteopathic Medicine in Downers Grove, Illinois, and the St. James Hospital/Franciscan Alliance in Chicago, Illinois (Dr Reich); and Franciscan Medical Specialists in Munster, Indiana (Drs Reich and Rademaker) kareich53@gmail.com.

Abstract

Methemoglobinemia is a rare condition in which the iron in hemoglobin is stabilized in the ferric (Fe(3+)) form, making it unable to bind oxygen and leading to tissue hypoxia and possibly death. The condition may be hereditary or acquired, the latter resulting from ingestion or application of common oxidizing agents such as lidocaine. As management of methemoglobinemia depends on prompt recognition, clinicians who administer or prescribe oxidizing agents must be aware of the clinical symptoms of methemoglobinemia, including cyanosis, pulse oximetry values that do not respond to increased oxygen delivery, and altered mental status. Currently, methylene blue is the drug of choice for the management of methemoglobinemia.

PMID:
25637615
DOI:
10.7556/jaoa.2015.020
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center